Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 189, NWS Blacksburg, VA

August 27, 2021Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 27, 2021, 4:39 PM EDT for Franklin County, Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2021, 4:39 PM EDT (20:39 UTC)
Expired
Aug 27, 2021, 5:07 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 4:45 PM EDTTSTM WND DMG2 Sse Burnt Chimney, VATHEY RESPONDED TO CALLS FOR SEVERAL TREES DOWN ON AND AROUND BLACK ROCK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WUUS51 KRNK 272039
SVRRNK
VAC067-272145-
/O.NEW.KRNK.SV.W.0189.210827T2039Z-210827T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
439 PM EDT Fri Aug 27 2021

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northeastern Franklin County in west central Virginia...

* Until 545 PM EDT.

* At 439 PM EDT, a severe thunderstorm was located over Burnt
  Chimney, or near Rocky Mount, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rocky Mount...
  Burnt Chimney...
  Western Smith Mountain Lake...
  Union Hall...
  Southern Smith Mountain Lake...
  Wirtz...
  and North Shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3704 7993 3716 7983 3706 7963 3689 7971
TIME...MOT...LOC 2039Z 307DEG 6KT 3706 7985 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RS
2 follow-up statements
126 
WWUS51 KRNK 272058
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
458 PM EDT Fri Aug 27 2021

VAC067-272145-
/O.CON.KRNK.SV.W.0189.000000T0000Z-210827T2145Z/
Franklin VA-
458 PM EDT Fri Aug 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR EAST CENTRAL FRANKLIN COUNTY...

At 458 PM EDT, a severe thunderstorm was located over Western Smith
Mountain Lake, or near Rocky Mount, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Union Hall...
Western Smith Mountain Lake...
Southern Smith Mountain Lake...
North Shore...
and Westlake Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3705 7985 3713 7977 3706 7963 3689 7971
TIME...MOT...LOC 2058Z 297DEG 9KT 3705 7979 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RS
839 
WWUS51 KRNK 272107
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
507 PM EDT Fri Aug 27 2021

VAC067-272117-
/O.CAN.KRNK.SV.W.0189.000000T0000Z-210827T2145Z/
Franklin VA-
507 PM EDT Fri Aug 27 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FRANKLIN COUNTY 
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds are 
still possible with this thunderstorm.

LAT...LON 3705 7985 3713 7977 3706 7963 3689 7971
TIME...MOT...LOC 2106Z 307DEG 6KT 3704 7978 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:05 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 27, 2:05 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
205 PM EDT Fri Aug 27 2021

.SYNOPSIS...
Hot and humid weather will prevail through the weekend.
Isolated to scattered shower and thunderstorms persist each
afternoon. Rain chances increase as we go into the next work
week with a tropical air mass and Ida moving into the region.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 140 PM EDT Friday...

Scattered storms continue through this evening, then more fog is
likely in the morning.

Bermuda high pressure along the coast of SC/NC is gradually pushing
inland over the next 24 hours, with heights increasing over the
southeastern states. This has enhanced our hot and humid air mass,
and kept a lid on widespread showers and thunderstorms. However, a
weak lee surface trough in the area is helping to trigger isolated
afternoon showers and storms along the ridgetops, where orographic
lift is helping to overcome subsidence. PWATs of around 1.60" along
the ridgetops should support heavy rainfall in the more robust cells.
These are typical late summer pulse-type storms, and do not expect
any severe weather.

Apparent temperatures are pushing 100 degrees over southside VA
where temperatures in the 90s are collocated with dew points in the
70s. Temperatures should drop into the upper 50s to mid 60s along
and west of the Blue Ridge into western VA and southeastern WV, and
into the upper 60s to lower 70s over piedmonts of VA and NC.

Another inversion should set up overnight producing similar
conditions to this morning and fostering fog development. Some of it
will be dense and will be slow to mix out Saturday morning under the
late August sun angle.

Ridging remains in place tomorrow, with a backdoor front/wind shift
drifting south through the region. Moisture will be deepest
southeast of this boundary, and so the bulk of the shower/
thunderstorm activity Saturday should be over the VA and NC
piedmonts, with a few cells developing over the mountains. Weak
storms with no upper level support should pose little severe threat,
but localized heavy rainfall remains a concern under these slow
moving cells, especially if they train. Heat index values will again
be high, and in the mid 90s to around 100 degrees over the piedmonts
of VA and NC. Northwest of the Blue Ridge, including western VA and
southeastern WV, it will mostly feel like it's in the mid to upper
80s.

Forecast confidence is high.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 130 PM EDT Friday...

Confidence is high for hot and humid weather to continue with a
chance of afternoon showers and thunderstorms.

Showers and thunderstorms should fade during late Saturday evening
to give way to a quiet but muggy night. By Sunday, a broad upper
level ridge centered over South Carolina should continue the hot and
humid conditions across the Mid Atlantic. Because of high pressure
moving off the New England coast, it will push a backdoor cold front
toward northern Virginia. This boundary should spark more scattered
afternoon showers and thunderstorms. Locations near the Interstate
64 corridor will receive the best chances of rain, but some activity
may spread farther to the southwest along the Blue Ridge.

This backdoor cold front should retreat and head off the New Jersey
shoreline by Sunday night. Conditions should turn temporarily drier
into early Monday, but a cold front from the Great Lakes will
advance over the Ohio River Valley during the afternoon to spark
more scattered showers and thunderstorms. The highest chances of
rain on Monday afternoon will be west of the Blue Ridge, especially
in southeast West Virginia. Heat indices could approach 100 degrees
across the Piedmont. Meanwhile, Hurricane Ida should make landfall
near Louisiana and head northward toward the cold front stretching
over the central Mississippi River Valley by Monday night. This
feature will set the stage for influencing our weather in the long
term section.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 130 PM EDT Friday...

The remnants of Hurricane Ida could bring a wet and unsettled period
for Wednesday and Thursday.

Tuesday appears to remain a typical summer day with hot and humid
conditions and scattered afternoon showers and thunderstorms. The
situation changes notably for Wednesday and Thursday. Timing
uncertainties still exist within the models regarding when the
remnants of Hurricane Ida will move eastward along a cold front from
the central Mississippi River Valley toward the Appalachian
Mountains. At this moment, the GFS is considerably faster than the
ECMWF with bringing tropical moisture overhead on Wednesday and
exiting on Thursday. The ECMWF, however, provides a slower solution
with the remnants of Ida getting stuck more along the cold front and
reaching the Mid Atlantic during Wednesday night into Thursday.

Rainfall chances are thus elevated for Wednesday, Wednesday night,
and Thursday as a compromise between the aforementioned model
solutions. The hydro threat will have to be examined more closely
with future model runs once better agreement can be obtained. Friday
does look drier with the cold front finally shoving the remnants of
Ida offshore and allowing high pressure to build from the northwest.
Temperatures will trend a little cooler toward the latter half of
this week due to the increased cloudiness and widespread rainfall.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Friday...

Good flight conditions prevail although isolated TSRA have
developed. These are mostly confined to the mountains, but may
drift off the Blue Ridge a ways. BLF, LWB, BCB, and ROA have
the a chance to see VCTS before storms dissipate tonight.
Overnight tonight, expect more dense fog similar to today with
no change in air mass. LWB will be the last to mix out again
Saturday with another inversion in the morning. Winds will be
light and variable, with a weak wind shift moving south through
the area Saturday.

Extended Aviation Discussion...

Periods of diurnal thunderstorms and morning fog are expected
to persist through the start of next week. Tropical moisture
and more widespread rainfall chances arrive by mid week.
Morning fog will continue to favor the mountain valleys and
areas that receive rainfall, and be slow to mix out.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...PW
LONG TERM...PW
AVIATION...SH
Hazardous weather outlook, Aug 27, 2:07 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
207 PM EDT Fri Aug 27 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-281815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
207 PM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are expected across the region Saturday
afternoon. Locally heavy rainfall and isolated damaging wind gusts
are possible with the stronger storms.

By the mid part of next week, the remnants of Hurricane Ida are
expected to impact the region. There remains much uncertainty as to
the exact track and timing of this system, but confidence is
increasing that our region will be impacted by Ida to some degree.
Locally heavy rainfall appears to be the main concern for the area at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 27, 1:16 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
116 PM EDT Fri Aug 27 2021

VAZ013-271745-
Pulaski VA-
116 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of
west central Pulaski County through 145 PM EDT...

At 116 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gunton Park, or near Pulaski, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3714 8076 3701 8072 3700 8086 3703 8089
      3706 8091 3707 8091
TIME...MOT...LOC 1716Z 252DEG 14KT 3705 8087

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH
Special weather statement, Aug 27, 2:02 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT Fri Aug 27 2021

VAZ007-010-271830-
Tazewell VA-Bland VA-
202 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of east central
Tazewell and southwestern Bland Counties through 230 PM EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burkes Garden. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burkes Garden...
and Gratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3718 8126 3705 8123 3701 8142 3713 8145
TIME...MOT...LOC 1801Z 073DEG 4KT 3709 8136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:19 PM EDTSpecial Weather StatementRNKCraig, Roanoke41 min
Aug 26, 9:01 PM EDTSpecial Weather StatementRNKBotetourt29 min
Aug 27, 3:53 AM EDTDense Fog AdvisoryRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 8 more6 hr
Aug 27, 1:16 PM EDTSpecial Weather StatementRNKPulaski29 min
Aug 27, 2:02 PM EDTSpecial Weather StatementRNKBland28 min
Aug 27, 4:13 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin62 min
Aug 27, 4:55 PM EDTSpecial Weather StatementRNKCarroll20 min
Aug 27, 5:03 PM EDTSpecial Weather StatementRNKBedford57 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.